New York, 2016

Damaging Winds in New York, July 9, 2016

July 9, 2016 · NWS BTV · 3 events in 2 counties and zones

A weak surface low and cold moderate upper air disturbance moved across St. Lawrence county during the afternoon of July 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak surface low and cold moderate upper air disturbance moved across St. Lawrence county during the afternoon of July 9th. Isolated thunderstorms developed with a few wind reports...including a substantial down burst on the Raquette river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 9, 10:18 AM EST, 57 minutes earlier.

Area forecast discussion, Jul 9, 10:18 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1118 AM EDT Sat Jul 9 2016

.SYNOPSIS...
An upper level low will continue to affect the North Country
through the weekend with periods of rain and isolated to scattered
thunderstorms. Cooler and drier conditions are expected in the
wake of this upper low to start the work week, followed by
increasingly hot and humid conditions mid to late next week. The
chance for showers and thunderstorms return for the latter half of
the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1115 AM EDT Saturday...Update to include mention of heavy
rain. Already small footprints of 1-2" which occurred in one hour
or less in the northern Adirondacks earlier this morning. Flash
flood guidance in the 2-3 inch range over 1 to 3 hours. Current
radar shows plenty of showers and embedded thunder over NY and
entering western VT. More showers and thunderstorms developing
behind that in central NY and will follow similar paths into our
area this afternoon and evening.

Will have to watch St. Lawrence/western Adirondacks closely for
severe threat if it breaks out into the warm sector and warms
into the 80s but cloud cover will limit threat otherwise. Hi res
models suggest the surface low and low level convergence will be
vcty KMSS though the pm. If breaks do develop looking at CAPE over
1000 J/kg per RAP/HRRR but the deep layer shear should be
diminishing from 35 kt to below 25 kt later this afternoon.

Back door front will remain nearly stationary today in the vcty
adirondack with cooler SE flow to the east over the Champlain and
the rest of VT. This front will continue to provide the focus for
our weather through tonight.

Closing off upper trough progress eastward today providing upper
level divergence and lift along with some cooling aloft.

Abundant clouds will keep temperatures generally in the mid 60s
to mid 70s with warmest temperatures in the Saint Lawrence Valley.
Coolest temperatures today will east the Greens as low level
marine layer filters in from the east.

Heading into this evening, area of low level deformation will
continue the chance of showers into the overnight as it moves
across the region. But as we head towards early Sunday morning,
the mid-level trough moves into the closing off near MSS. Areas
of vorticity rotating about the trough will keep clouds across the
region with continuing chance of showers. Temperatures tonight and
Sunday will continue to be mild.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
As of 424 AM EDT Saturday...Other than some lingering showers
Sunday evening...drier northwest flow aloft develops through
Monday. Clearing skies late Sunday night into Monday will allow
for temperatures to recover from the below normal readings over
the weekend, but highs on Monday should still be a few degrees
below normal.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 424 AM EDT Saturday...Upper ridge builds into the region
Tuesday and Wednesday with low level warm air advection beginning
in earnest. Dry weather continues for most of this time period
with the exception for a few late day showers or storms on
Wednesday. Based on the 925 millibar temperatures highs on Tuesday
and Wednesday will be well above normal with highs in the 80s to
around 90 on Tuesday and mid 80s to lower 90s on Wednesday. Upper
ridge moves east late Wednesday and southwest flow aloft becomes
established over the region Wednesday night through Friday.
Moisture will begin to increase during this time period and with
high temperatures Thursday and Friday remaining in the
80s...tempered back as a result of increased clouds...there should
be sufficient instability developing for convection. Flow aloft on
Thursday remains relatively weak thus storms should be more pulse
in nature. Perhaps on Friday storms could get more organized as
deep layer shear increases over the area along with increasing
dynamic support and a cold front approaching from the west.
Something to keep an eye on over time.

&&

.AVIATION /15Z Saturday THROUGH Wednesday/...
Through 12Z Sunday...Brief respite from widespread precip this
morning, but variable conditions continue. Most sites seeing MVFR
cigs this morning and into the afternoon, although scattered
showers moving in from the south could result in IFR conditions.

This afternoon, more widespread showers and thunderstorms return
with MVFR cigs and possibly IFR/LIFR cigs/vsbys in heavier
showers. Estimated timing of most widespread activity from 20z-
04z. With heavier precip already experienced from showers this
morning and more expected, fog development possible tonight.

Outlook 12z Sunday through Wednesday...

12z Sun - 12z Mon: Periods of MVFR/IFR in showers and isolated
thunderstorms as an upper low passes over the region.

12z Mon - 12z Wed: VFR under high pressure.

12z Wed - 00z Thu: VFR with isolated/scattered showers and
thunderstorms possible, briefly reducing cigs/visibility to
MVFR/IFR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Sisson
NEAR TERM...Sisson
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...KGM
Hazardous weather outlook, Jul 9, 2:59 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
359 AM EDT SAT JUL 9 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-100800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
359 AM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 7:22 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
822 AM EDT SAT JUL 9 2016

NYZ026-029-030-034-087-091315-
SOUTHEASTERN ST. LAWRENCE-WESTERN ESSEX-SOUTHWESTERN ST.
LAWRENCE-SOUTHERN FRANKLIN-NORTHERN ST. LAWRENCE-
822 AM EDT SAT JUL 9 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. LAWRENCE AND
SOUTHWESTERN FRANKLIN COUNTIES...

AT 821 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS LOCATED
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF WELLESLEY ISLAND STATE
PARK TO NEAR FOWLER TO NEAR STAR LAKE. MOVEMENT WAS NORTHEAST AT 40
MPH.

PEA SIZE HAIL, FREQUENT LIGHTNING AND LOCALIZED HEAVY DOWNPOURS ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OGDENSBURG...CANTON...ADIRONDACK REGIONAL AIRPORT...GOUVERNEUR...DE
KALB...FOWLER...MADRID...COLTON...HEUVELTON...PIERCEFIELD...MORLEY...
DEGRASSE...CHIPMAN...CRANBERRY LAKE...LAKE OZONIA...CARRY FALLS
RESERVOIR...MADAWASKA...STAR LAKE...EDWARDSVILLE AND HARRIETSTOWN.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4441 7579 4442 7581 4443 7577 4444 7579
      4445 7577 4445 7578 4447 7577 4447 7579
      4451 7575 4473 7543 4477 7541 4478 7540
      4485 7527 4456 7448 4436 7402 4406 7503
      4423 7541 4435 7575 4441 7584
TIME...MOT...LOC 1221Z 242DEG 33KT 4446 7603 4423 7542 4410 7512

LOCONTO
Special weather statement, Jul 9, 10:10 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1110 AM EDT SAT JUL 9 2016

NYZ026-027-029-087-091600-
SOUTHEASTERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST.
LAWRENCE-NORTHERN ST. LAWRENCE-
1110 AM EDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LAWRENCE AND
NORTHWESTERN FRANKLIN COUNTIES...

AT 1107 AM EDT...DOPPLER RADAR DETECTED A STRONG THUNDERSTORM
LOCATED NEAR BRASHER FALLS... MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH, FREQUENT LIGHTNING AND HEAVY DOWNPOURS
ARE POSSIBLE WITH THIS STORM. THIS STORM WILL MOVE OVER AN AREA THAT
HAS RECEIVED UP TO 1.5 INCHES OF RAINFALL ACCORDING TO DOPPLER RADAR
RAINFALL ESTIMATES. THUS...PONDING ON ROADS AND STATE HIGHWAYS OR
MINOR LOWLAND FLOODING MAY BE POSSIBLE AS WELL.

LOCATIONS IMPACTED INCLUDE...
FORT COVINGTON...BOMBAY...BRUSHTON...ST. REGIS...HELENA...BRASHER
FALLS...LAWRENCEVILLE...MOIRA...WESTVILLE...HOPKINTON...WESTVILLE
CENTER...IRONTON...WEST STOCKHOLM...STOCKHOLM CENTER...NICHOLVILLE...
WINTHROP...BUCKTON...BRASHER CENTER...NORTH LAWRENCE AND FORT
COVINGTON CENTER.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4500 7466 4500 7439 4496 7432 4462 7475
      4472 7495 4499 7473 4500 7472 4500 7467
      4501 7467
TIME...MOT...LOC 1507Z 215DEG 17KT 4474 7479

LOCONTO
Special weather statement, Jul 9, 11:13 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1213 PM EDT SAT JUL 9 2016

NYZ026-027-029-030-034-087-091715-
SOUTHEASTERN ST. LAWRENCE-NORTHERN FRANKLIN-WESTERN
ESSEX-SOUTHWESTERN ST. LAWRENCE-SOUTHERN FRANKLIN-NORTHERN ST.
LAWRENCE-
1213 PM EDT SAT JUL 9 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ST. LAWRENCE...
FRANKLIN AND NORTHWESTERN ESSEX COUNTIES...

AT 1210 PM EDT...DOPPLER RADAR INDICATED DEVELOPING STRONG
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR NORWOOD TO
STAR LAKE TO 12 MILES NORTHWEST OF BIG MOOSE. MOVEMENT WAS EAST AT
35 MPH.

WINDS IN EXCESS OF 30 MPH, OCCASIONAL TO FREQUENT LIGHTNING, AND
BRIEF HEAVY RAINFALL CAPABLE OF PRODUCING PONDING ON ROADWAYS AND
MINOR FLOODING ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ADIRONDACK REGIONAL AIRPORT...BANGOR...COLTON...CHATEAUGAY...
BRUSHTON...PIERCEFIELD...BURKE...LAWRENCEVILLE...DEBAR MOUNTAIN...
CRANBERRY LAKE...LAKE OZONIA...CARRY FALLS RESERVOIR...MADAWASKA...
HORSESHOE LAKE...BRYANTS MILL...BRASHER FALLS...HARRIETSTOWN...
DICKINSON...MOIRA AND PARISHVILLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4495 7403 4430 7407 4393 7426 4392 7434
      4397 7426 4412 7428 4405 7504 4416 7499
      4483 7496
TIME...MOT...LOC 1610Z 257DEG 28KT 4467 7497 4416 7500 4393 7511

LOCONTO

The radar

The Ft Drum radar (KTYX), 108 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
July 9, 11:15 AM EST to 11:16 AM EST
Where
St. Lawrence County, 0.69 mi N of Colton
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
44.560, -74.930

Numerous trees down, dock and pontoon boats flipped over on Raquette river due to straight-line, microburst. The winds ripped through the area of Cottage Road and West Higley Road and sent trees crashing into homes. The winds picked up boats and hurled them through the air.

Thunderstorm Wind, St. Lawrence

When
July 9, 1:31 PM EST
Where
St. Lawrence County, 0.49 mi W of Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.800, -74.990

A few trees and utility lines downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 9, 2:40 PM EST
Where
Franklin County, 2.13 mi SSE of Ft Covington Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.920, -74.420

Tree blown down on Buell road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634909, 634913, 634915.